Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Omaha, NE

March 14, 202510 counties in Nebraska; 4 counties in Iowa

NWS Omaha, NE issued this red flag warning at Mar 14, 2025, 2:24 AM CDT for 10 counties in Nebraska; 4 counties in Iowa. It took effect at Mar 14, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2025, 2:24 AM CDT (07:24 UTC)
In effect from
Mar 14, 2025, 1:00 PM CDT
Expired
Mar 14, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Cass County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE

The radar

The Omaha radar (KOAX), 87 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2758 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 13, 11:45 PM CDT, 2 hours 39 minutes earlier. Its key messages:

  • Very high to extreme fire danger continues over northeast Nebraska this afternoon.
  • A complex system brings strong winds, potential for severe storms, and more fire weather danger Friday.
  • Rain turns to snow Saturday morning with very strong northerly winds potentially creating whiteout conditions at times (40% chance) in northeast Nebraska.
  • Another system could bring accumulating snow to the area Wednesday (10-30% chance of plowable snow).
Area forecast discussion, Mar 13, 11:45 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1145 PM CDT Thu Mar 13 2025

.KEY MESSAGES...

- Very high to extreme fire danger continues over northeast
  Nebraska this afternoon.

- A complex system brings strong winds, potential for severe
  storms, and more fire weather danger Friday.

- Rain turns to snow Saturday morning with very strong
  northerly winds potentially creating whiteout conditions at
  times (40% chance) in northeast Nebraska.

- Another system could bring accumulating snow to the area
  Wednesday (10-30% chance of plowable snow).

&&

.DISCUSSION...
Issued at 326 PM CDT Thu Mar 13 2025

We have a complicated forecast in store through next week, with
two systems forecast to impact eastern Nebraska and western
Iowa. We have several watches, warnings, and advisories in
effect for today through Saturday.

Today:

Clear skies across our area this afternoon with southerly
winds gusting to 25 to 30 mph mainly in northeast Nebraska.
Humidity this afternoon is dropping to 15 to 25 percent across
much of our area with driest areas being in northeast Nebraska
where humidity is dropping to 15 to 20 percent. The area in
northeast Nebraska, with a combination of gusty winds and very
dry conditions, has a significant threat for fires to spread so
we have a Red Flag Warning in effect until 9 PM tonight.

Friday:

A strong low pressure system is forecast to move into and across
eastern Nebraska and western Iowa Friday into Saturday. On the
front-half of this system (Friday) we will see increasing
southerly winds across our area, with the strongest winds
expected for far southeast Nebraska where we expect to see wind
gusts of 40 to 45 mph. We have issued a Wind Advisory for this
area. Elsewhere will still be windy with gusts 30 to 40 mph
likely. Meanwhile, a push of dry air will move into southeast
Nebraska and southwest Iowa midday Friday behind a dry line. The
driest air will be found near the Kansas state line with
humidity dropping to 15 to 20 percent, while areas elsewhere
will see the dry air arrive later with humidity dropping to 20
to 30 percent. Areas that will see several hours of dry
conditions conceding with the strong winds are likely to need a
Red Flag Warning for tomorrow afternoon. For now went with a
Fire Weather Watch to not confuse this area with an ongoing
warning in northeast Nebraska.

The third concern on Friday is the potential for severe storms.
As the dry-line moves through Friday afternoon, hi-res models
show storms developing along the leading edge of that dry air.
Soundings show elevated instability, dry air near the surface
(inverted-V), and fairly strong speed shear aloft. This suggests
significant potential for damaging winds with any storms that
develop. The Storm Prediction Center has expanded the Enhanced
Risk for Severe Storms westward into southwest Iowa, with a
Slight Risk remaining across far eastern Nebraska and the rest
of southwest Iowa. The primary threat highlighted is for
damaging winds with a hatched area indicating potential for
significant damaging winds of 75 mph+. CAMs show the window for
these potential severe storms is around 3-6 PM. Coverage of
storms is uncertain as it will greatly depend on how far west
the moisture can wrap into the surface Low. Drier models keep
storms fairly isolated along the dry-line, while more saturated
solutions show clusters of storms developing across our entire
area and moving northeast. If we see the drier scenario, we
could potentially see lightning start fires which spread as the
dry air moves in with strong southerly winds to fan the flames.

Friday night - Saturday:

Winds will drop off Friday evening as the surface Low moves
across our area. Of note is the depth of the surface low
forecast to drop to around 974 hPa. 974 hPa would be the 4th
lowest pressure ever recorded at Omaha/Eppley Airport, behind
Jan 10, 1962 (950.00 hPa); Feb 01, 1959 (950.10 hPa); and Mar
26, 1950 (973.90 hPa). Certainly something to watch on Friday
evening, how low we see pressure drop. As the back side of the
Low arrives overnight, we'll see northerly winds rapidly
increase, gusting 50+ mph up in northeast Nebraska, and 35 to 45
mph elsewhere.

Meanwhile, we'll see the wrap-around precipitation on the back
side of this system hold around through midnight as a band sets
up southwestward down into central Nebraska along that western
edge of the surface Low. This band will lift northeast overnight
with a changeover from rain to a rain/snow mix then tapering off
as snow expected for northeast Nebraska. Areas around Lincoln
and Omaha will be on the southern fringe of the precipitation
band and likely stay as all rain until the precipitation comes
to an end. For northeast Nebraska, we expect very light
accumulations if any, but the falling snow combined with the
strong winds could lead to brief whiteout conditions similar to
what we saw last week. If you have travel planned to northeast
Nebraska or northward Friday night into early Saturday, consider
changing your plans. It could be difficult to impossible to
see at times, especially north in South Dakota. By the end of
it all, generally less than an inch of snow is expected, mainly
north of a line from Albion to Wayne, NE.

Strong northerly winds will linger through Saturday morning,
gradually weakening Saturday afternoon, dropping off Saturday
evening. With clouds hanging around temperatures will stay
solidly in the 40s Saturday afternoon with wind chill making it
feel like mid-to-upper 30s.

Sunday-Monday:

We get a nice break with temperatures rebounding into the mid
50s to low 60s on Sunday and back into the 70s on Monday.  A
transient High builds across our area with a strong
southwesterly low-level jet that advects back in warmer
temperatures on Monday. Skies should be mostly clear both days.

Tuesday-Wednesday:

We see another system arrive Tuesday-Wednesday bringing another
chance for rain turning to at least a rain-snow mix Tuesday
night into Wednesday as we see more strong northerly winds
develop on the back side of another strong surface Low. The
Weather Prediction Center has a 10-30 percent chance for
plowable snow/sleet on Wednesday (>0.25 inches melted
snow/sleet). Ground temperatures will again play a factor as
well as how long the precipitation hangs around as temperatures
are falling. Our confidence of any plowable snow accumulations
is probably right around 10-30 percent as well. Certainly a time
period to watch for updates as we get closer to Wednesday.

Thursday and Beyond:

Confidence decreases significantly going toward next weekend as
the active pattern tends to muddle up the forecast the farther
out you go. We could potentially see another system Friday-
Saturday, but details are very uncertain at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1145 PM CDT Thu Mar 13 2025

The development of a nocturnal low-level jet is resulting in
LLWS that will continue until 14-15z Friday. Thereafter,
southerly surface winds will strengthen considerably with gusts
of 30-40 kt possible during the afternoon, especially at KOMA
and KLNK. Showers and thunderstorms are expected to develop
across the area Thursday afternoon into evening; likely
affecting the terminal locations with periods of MVFR
visibilities. Otherwise, prevailing VFR conditions are
expected.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Friday afternoon through Friday
     evening for NEZ068-089>093.
     High Wind Watch from Friday evening through Saturday afternoon
     for NEZ011-012-016>018-030>033-042-043.
     Wind Advisory from 1 PM to 7 PM CDT Friday for NEZ091>093.
IA...Fire Weather Watch from Friday afternoon through Friday
     evening for IAZ080-090-091.

&&

DISCUSSION...McCoy
AVIATION...Mead
Hazardous weather outlook, Mar 13, 8:46 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
846 PM CDT Thu Mar 13 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
846 PM CDT Thu Mar 13 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

An intense weather system will move through the area Friday into
Saturday. South winds with gusts of 30 to 45 mph on Friday will
switch to northwest at 45 to 60 mph late Friday night into Saturday.
Travel may be difficult for light weight and high profile vehicles.

There is a 10 to 30 percent chance for severe storms Friday
afternoon mainly between 3 and 6 PM across far eastern Nebraska
and western Iowa. The main threat with the severe storms will be
damaging winds with the potential for gusts up to 75 mph.

Extreme fire danger is expected for portions of southeast Nebraska
and southwest Iowa on Friday as strong winds combine with low
relative humidity. If storms don't drop much rainfall, we could see
lightning spark wildfires Friday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Accumulating snowfall up to 2 inches appears probable in
northeast Nebraska late Friday night into Saturday. Regardless of
snowfall amounts, any snow combined with the strong winds will
lead to very poor visibility with blowing snow and potential
travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight but may be
needed on Friday afternoon.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 2:05 AM CDTHigh Wind WarningOAXAntelope, Boone, Cedar, Colfax, Cuming, Knox and 5 more30 hr
Mar 14, 10:50 AM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cedar, Colfax and 14 more26 hr
Mar 14, 11:09 AM CDTWinter Weather AdvisoryOAXAntelope, Cedar, Knox, Pierce, Wayne21 hr
Mar 14, 3:13 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson47 min
Mar 14, 3:34 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Otoe41 min
Mar 14, 3:55 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXGage, Jefferson, Johnson, Pawnee, Saline24 min
Mar 14, 4:07 PM CDTHigh Wind WarningOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 4 more76 min
Mar 14, 4:07 PM CDTSevere Thunderstorm WarningOAXCass, Otoe53 min
Mar 14, 4:09 PM CDTSevere Thunderstorm WarningOAXButler, Cass, Lancaster, Otoe, Saline, Sarpy and 2 more51 min
Mar 14, 4:24 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Sarpy, Saunders, Washington51 min
Mar 14, 4:38 PM CDTDust Storm AdvisoryOAXCass, Gage, Jefferson, Johnson, Lancaster, Otoe and 3 more52 min
Mar 14, 5:14 PM CDTSevere Thunderstorm WarningOAXBurt, Washington46 min
Mar 14, 5:37 PM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton23 min
Mar 14, 5:41 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston49 min
Mar 14, 5:57 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton22 min
Mar 14, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Washington30 min
Mar 14, 6:01 PM CDTSevere Thunderstorm WarningOAXStanton, Wayne44 min
Mar 14, 6:04 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXBurt, Cuming, Dodge28 min
Mar 14, 6:37 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton17 min
Mar 14, 4:21 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page39 min
Mar 14, 4:52 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie, Shelby38 min

Nearby

Red Flag Warnings in Nebraska, 2025Red Flag Warnings in Iowa, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.